Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I'm trying to solve this question:

Show that there isn't a sequence of continuous functions $f_n:[0,1]\to \mathbb R$ converges pointwise to the function $f:[0,1]\to \mathbb R$ such that $f(x)=0$ for $x$ rational and $f(x)=1$, for $x$ irrational.

Of course there isn't a sequence $f_n:[0,1]\to \mathbb R$ converges uniformly to the function $f:[0,1]\to \mathbb R$ because $f$ is discontinuous, but when the convergence is pointwise?

I need help here

Thanks in advance

share|cite|improve this question
up vote 5 down vote accepted

See my paper, First-class functions, American Mathematical Monthly, Volume 98, Issue 3, March 1991, Pages 237-240 .

See also the variant on this question at MathOverflow where the functions are supposed to go to infinity at the rationals, and then take reciprocals.

share|cite|improve this answer
I would like something easier – user42912 Feb 20 '13 at 6:53
Wouldn't we all. Do you have some reason to believe there is something easier? – Gerry Myerson Feb 20 '13 at 11:50
yes, this question is one of the list to prepare to the exam of real analysis in $\mathbb R$, by the way it's the only question I couldn't solve. – user42912 Feb 20 '13 at 13:08

Suppose that this is the case. Then $$ f^{-1}(1) = \cup_{l=1}^\infty(\cup_{m=1}^\infty(\cap_{n=m}^\infty f_n^{-1}([1-\frac{1}{2^l}, 1+\frac{1}{2^l}]))). $$ Note that this is a countable union of closed sets, since each $f_n$ is continuous (i.e. an $F_\sigma$ set).

On the other hand, we know that $f_n^{-1}(1) = \mathbb{Q}^c\cap[0,1]$, and so cannot be an $F_\sigma$ set by the Baire Category Theorem.

Edit: After thinking about it a little bit more, I realized that easiest thing to say here is that for a sequence of continuous functions, the set of discontinuities will be meagre, which is clearly not the case here. :)


share|cite|improve this answer
I would like to see your solution anyway – user42912 Feb 20 '13 at 7:03
I tried to fix it, hope this works! – sourmountain Feb 20 '13 at 7:20
I don't know what a maigre set is, thank you for your your answer – user42912 Feb 20 '13 at 8:43
I think the union over $l$ in your display should be an intersection, and this breaks your argument. – Nate Eldredge Jul 20 '13 at 18:50

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.